# SDR 2021FA0000180

- Difficulty date: June 21, 2021
- Submitted: June 21, 2021
- Operation: General aviation
- Aircraft: N625ND
- Make and model: Piper PA-28-181
- Aircraft serial: 2881161
- Aircraft time: 1,622 hours
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Wire
- Condition: Failed
- Location: Alternator
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, H
- Precautionary procedure: A

## Discrepancy

PILOT REPORTED WHITE SMOKE IN THE COCKPIT, FOLLOWED BY LOW VOLTS ANNUNCIATOR. PRECAUTIONARY LANDING WAS MADE AND AIRCRAFT WAS SECURED ON RUNWAY. AIRCRAFT WAS TOWED BACK TO MX HANGAR AND VISUAL INSPECTION WAS PERFORMED. THE ALTERNATOR POWER WIRE WAS FOUND TO BE FAILED AT THE CRIMP ON THE ALTERNATOR END. WE FEEL THE FAILURE WAS CAUSED BY AN IMPROPER CRIMP ON THE 96F7882 RING TERMINAL CAUSING BREAKAGE ON THE STRANDS OF THE ALTERNATOR POWER CABLE. THE BROKEN STRANDS OF THE CABLE PROVED TO BE INCAPABILE OF HANDLING THE POWER FLOW AND BECAME OVER-HEATED AND ULTIMATELY MELTED CAUSING THE SMOKE INCIDENT. THIS WAS NOT AN OEM CONNECTOR BUT WAS AN AMP REPLACEMENT THAT WAS NOT INSULATED. IT HAD BEEN INSTALLED WHEN THE OEM CONNECTOR FAILED AT THE RING TERMINAL DUE TO LACK OF SUPPORT AT THE ALTERNATOR POWER STUD.
